Iowa, 2018

Flash Flood and Flood in Iowa, June 7 to 9, 2018

June 7 to 9, 2018 · NWS DMX · 18 events in 2 counties and zones

Overall the pattern and antecedent environment were not extremely conducive to severe weather with an environment of around 1000 J/kg and effective shear under 30 kts, but it did not rule out the potential for periods of heavy rainfall. High pressure ridging was situated over the SW United States, leaving much of the Upper Midwest along the ring of fire, or northwesterly flow/transition from…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$600,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Overall the pattern and antecedent environment were not extremely conducive to severe weather with an environment of around 1000 J/kg and effective shear under 30 kts, but it did not rule out the potential for periods of heavy rainfall.

High pressure ridging was situated over the SW United States, leaving much of the Upper Midwest along the ring of fire, or northwesterly flow/transition from ridge to trough. A shortwave was moving through the upper level flow, initiating weak convection during the evening and overnight hours of the 7th into the 8th, which was then aided by the nocturnal low level jet. Severe weather was negligible, though several rural roads were eventually closed due to heavy rainfall and localized flooding. With storms initiating and propagating over similar areas much of the night, total heavy rainfall of up to 5.6 inches was reported, with most reports in the 2 to 4 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 7, 5:01 AM CST, 59 minutes earlier.

Area forecast discussion, Jun 7, 5:01 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
601 AM CDT Thu Jun 7 2018

.DISCUSSION.../Today through Wednesday/
Issued at 410 AM CDT Thu Jun 7 2018

The pattern will essentially remain unchanged into early next
week with varied degrees of ridging through the MO Valley until
the flow strengthens with a deeper, progressive NW CONUS trough
finally pushing a cold front through around Monday. This will keep
our sensible weather locked into intermittent convective episodes
and elevated but not extreme levels of warmth and humidity.

The immediate concern will be convective trends today and
tonight. Precip has all but ended for our forecast area, but
widespread convection remains underway upstream driven by weak
short waves entering the ridge from the Rockies and the downstream
response of moisture transport and warm/theta-e advection in the
2-3K j/kg MUCAPE axis. This fairly deep thermodynamic and
kinematic forcing will weaken somewhat as it drifts into IA today
which may result in at least spotty weak convection after the
typical diurnal downward cycle. Do not expect much potential for
surface development with weak, messy low level flow, mid clouds
and convective debris not allowing for much insolation.

The better chances will likely be tonight with the current H85
WAA and moisture transport shifting into IA to some degree
tonight, albeit likely a bit weaker. There appears to be the
potential for strong storms with 1-2K j/kg MUCAPEs and sufficient
effective shear. However heavy rains may end up being the greater
threat. Precipitable water values will likely be at least 1.75
inches with 4km warm cloud depths and only 15kt mean winds. This
should kept the MCS from being too progressive, although it is
noted that the low level flow may offset the weak mean wind above
resulting in stronger backward propagating Corfidi vectors.
Several parameterized and high resolution convection allowing
models /CAMs/, including the NAM, 3km NAM, HRW ARW/NMM, NSSL WRF
and CMC Regional all depict at least 1-3 inch rains through some
part of IA or nearby overnight, some even higher. This is also
confirmed by the 00z HREF which shows similar amounts in its
Probability Matched Mean /PMM/ and Localized PMM. The only caveat
will be the latitudinal placement with models showing quite the
north to south variant in where the MCS will setup. While the HREF
favors the Highway 20 or 30 corridor, which already had some
appreciable rain yesterday, some solutions are in MO or MN. Thus
confidence is not there for a watch quite yet, but have added a
mention of heavy rain to the forecast. The watch decision may have
shorter lead time, waiting for convection to show its hand.

In the later periods confidence is not great, at least partially
due to placement uncertainty tonight and how future mesoscale
features will be affected. The potential will be more broad-
brushed with intermittent PoPs into the weekend with highest PoPs
into Friday, potentially due to a lingering MCS, and then again
later Saturday into the night as a more pronounced warm front sets
up to our south. With little change in the airmass and overall
flow pattern, any potential convective events have some severe and
heavy rain potential resulting in several days of continued at
least marginal risks of severe weather and heavy rain, with more
elevated outlooks certainly possible if and when confidence in
details increases. The pattern looks to finally break with another
boost of PoPs Monday due to the aforementioned frontal passage.
This should result in drying into the middle of next week with a
slight moderation in temperatures and dewpoints.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 600 AM CDT Thu Jun 7 2018

Slow moving convection continues to struggle to move east and
cross the MO River at 12z, although much weaker isolated showers
have developed near KFOD. This upstream complex is expected to
dissipate as it moves east so have left other sites dry this
morning. Other convection is expected to develop later today or tonight,
but confidence in location is quite low so rather than mention an
extended period of thunder have opted for VCSH wording during
the most likely period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Jun 7, 3:14 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
414 AM CDT Thu Jun 7 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-080915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
414 AM CDT Thu Jun 7 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening. Heavy rainfall of several inches of
accumulation may lead to localized flooding and ponding of
roadways. Strong winds and hail are other hazardous threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An active weather pattern will continue into the weekend. Strong
to severe storms are possible on Friday and Saturday. The main
threats with these storms are hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed this afternoon into tonight and at times
into this weekend.

Kotenberg

In the hours before

Local storm report, Jun 7, 12:54 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
154 AM CDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     GRINNELL                41.75N 92.73W
06/06/2018                   POWESHIEK          IA   EMERGENCY MNGR

            DAMAGE TO UTILITY POLES. SEVERAL POWER LINES
            DOWN, INCLUDING HIGH VOLTAGE LINES. DEBRIS
            THROUGHOUT CITY BLOCKING STREETS. TIME
            ESTIMATED FROM AWOS GUSTS.

&&

BSS
Local storm report, Jun 7, 5:05 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
605 AM CDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             5 ENE FONDA             42.63N 94.76W
06/06/2018  M1.00 INCH       POCAHONTAS         IA   TRAINED SPOTTER

0349 PM     HAIL             FORT DODGE              42.51N 94.18W
06/06/2018  E0.88 INCH       WEBSTER            IA   TRAINED SPOTTER

0354 PM     HAIL             1 SSE FORT DODGE        42.49N 94.17W
06/06/2018  M1.00 INCH       WEBSTER            IA   TRAINED SPOTTER

            LOTS OF HALF INCH HAIL WITH QUARTER SIZED
            HAIL NOW AS WELL.

0400 PM     HAIL             1 NE FORT DODGE         42.52N 94.17W
06/06/2018  E0.88 INCH       WEBSTER            IA   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL.

0405 PM     HAIL             3 SE STRATFORD          42.24N 93.88W
06/06/2018  E1.75 INCH       HAMILTON           IA   PUBLIC

            PING PONG AND GOLF BALL SIZED HAIL. VIA
            SOCIAL MEDIA.

0415 PM     HAIL             4 N ROCKWELL CITY       42.45N 94.64W
06/06/2018  E0.88 INCH       CALHOUN            IA   TRAINED SPOTTER

            TIME ESTIMATED.

0417 PM     HAIL             3 NW DUNCOMBE           42.50N 94.04W
06/06/2018  M1.00 INCH       WEBSTER            IA   TRAINED SPOTTER

0423 PM     HAIL             HOLLAND                 42.40N 92.80W
06/06/2018  E0.88 INCH       GRUNDY             IA   BROADCAST MEDIA

0426 PM     HAIL             STANHOPE                42.29N 93.80W
06/06/2018  E1.00 INCH       HAMILTON           IA   LAW ENFORCEMENT

0427 PM     HAIL             2 ENE STANHOPE          42.30N 93.76W
06/06/2018  E1.50 INCH       HAMILTON           IA   TRAINED SPOTTER

            STILL ONGOING.

0428 PM     HAIL             3 E STANHOPE            42.28N 93.74W
06/06/2018  M1.00 INCH       HAMILTON           IA   TRAINED SPOTTER

            VIA SOCIAL MEDIA.

0438 PM     HAIL             3 E STANHOPE            42.28N 93.74W
06/06/2018  E1.75 INCH       HAMILTON           IA   TRAINED SPOTTER

            SEVERAL OBLONG PIECES UP TO GOLFBALL SIZED,
            CONSISTENT NICKEL TO QUARTER SIZED HAIL. VIA
            SOCIAL MEDIA.

0444 PM     HAIL             3 W LOHRVILLE           42.27N 94.61W
06/06/2018  E1.00 INCH       CALHOUN            IA   TRAINED SPOTTER

            VIA SPOTTERNETWORK.

0445 PM     HAIL             JEWELL                  42.31N 93.64W
06/06/2018  E1.75 INCH       HAMILTON           IA   TRAINED SPOTTER

0452 PM     HAIL             1 E BOONE               42.05N 93.86W
06/06/2018  E0.25 INCH       BOONE              IA   TRAINED SPOTTER

0504 PM     HAIL             TRAER                   42.19N 92.46W
06/06/2018  E2.00 INCH       TAMA               IA   BROADCAST MEDIA

            VIA KWWL-TV VIEWER.

0508 PM     HAIL             4 E BOONE               42.05N 93.80W
06/06/2018  E1.00 INCH       BOONE              IA   PUBLIC

            GENERALLY QUARTER SIZED HAIL FALLING IN THE
            LAST 5 MINUTES. VIA SOCIAL MEDIA.

0514 PM     HAIL             GILBERT                 42.11N 93.65W
06/06/2018  E0.75 INCH       STORY              IA   TRAINED SPOTTER

0514 PM     HAIL             WESTSIDE                42.08N 95.10W
06/06/2018  E1.00 INCH       CRAWFORD           IA   TRAINED SPOTTER

0515 PM     TSTM WND DMG     ELDORA                  42.36N 93.10W
06/06/2018                   HARDIN             IA   PUBLIC

            TREE DOWN WITH WINDS MEASURED AT 61 MPH.

0520 PM     HAIL             4 N NAPIER              42.03N 93.71W
06/06/2018  E1.00 INCH       BOONE              IA   PUBLIC

            VIA SOCIAL MEDIA.

0529 PM     HAIL             2 N AMES                42.05N 93.63W
06/06/2018  E1.50 INCH       STORY              IA   TRAINED SPOTTER

            VIA SOCIAL MEDIA.

0530 PM     HAIL             1 WSW AMES              42.02N 93.64W
06/06/2018  E1.00 INCH       STORY              IA   PUBLIC

            FEW TREE LIMBS REPORTED DOWN AS WELL.

0530 PM     TSTM WND DMG     1 SE AMES               42.01N 93.61W
06/06/2018                   STORY              IA   TRAINED SPOTTER

            LARGE TREE LIMB DOWN.

0532 PM     TSTM WND GST     2 S AMES                41.99N 93.62W
06/06/2018  M71 MPH          STORY              IA   ASOS

0533 PM     TSTM WND DMG     1 WNW AMES              42.03N 93.65W
06/06/2018                   STORY              IA   EMERGENCY MNGR

            REPORTS OF TREE DAMAGE ON THE IOWA STATE
            UNIVERSITY CAMPUS NEAR OSBORN DRIVE AND
            BESSEY HALL.

0533 PM     TSTM WND DMG     2 W AMES                42.03N 93.66W
06/06/2018                   STORY              IA   BROADCAST MEDIA

            CORRECTED TO THUNDERSTORM WIND DAMAGE. TREE
            DOWN ALONG HYLAND DRIVE JUST WEST OF IOWA
            STATE UNIVERSITY CAMPUS. TIME ESTIMATED.

0535 PM     TSTM WND GST     CONRAD                  42.22N 92.87W
06/06/2018  E65 MPH          GRUNDY             IA   PUBLIC

            PEA SIZED HAIL WITH WINDS.

0539 PM     HAIL             1 NNW AMES              42.04N 93.63W
06/06/2018  E1.00 INCH       STORY              IA   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL. NUMEROUS 2-3
            INCH BRANCHES DOWN IN NEIGHBORHOOD.

0539 PM     HAIL             3 SSW GILBERT           42.07N 93.68W
06/06/2018  E1.50 INCH       STORY              IA   FIRE DEPT/RESCUE

            TIME ESTIMATED.

0540 PM     HAIL             CONRAD                  42.23N 92.87W
06/06/2018  E1.00 INCH       GRUNDY             IA   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL 5:40 TO 5:50 PM.
            WINDS GUSTING BETWEEN 30 AND 40 MPH.

0542 PM     HAIL             1 SE AMES               42.01N 93.61W
06/06/2018  E1.00 INCH       STORY              IA   TRAINED SPOTTER

            HAIL HAS BEEN ONGOING FOR AT LEAST 10 MIN.

0545 PM     HAIL             3 ESE VAIL              42.04N 95.14W
06/06/2018  E1.00 INCH       CRAWFORD           IA   TRAINED SPOTTER

0549 PM     TSTM WND DMG     NEVADA                  42.02N 93.45W
06/06/2018                   STORY              IA   EMERGENCY MNGR

            8 INCH TREE LIMB DOWN FROM AN OLD TREE
            BETWEEN THE 900-1100 BLOCK OF M AVENUE IN
            NEVADA.

0550 PM     TSTM WND GST     3 S NAPIER              41.94N 93.73W
06/06/2018  M76 MPH          BOONE              IA   PUBLIC

            MEASURED BY HOME WEATHER STATION.

0600 PM     HAIL             WOODWARD                41.86N 93.92W
06/06/2018  E1.75 INCH       DALLAS             IA   TRAINED SPOTTER

0610 PM     TSTM WND DMG     1 SW GILMAN             41.87N 92.80W
06/06/2018                   MARSHALL           IA   PUBLIC

            3IN TREE LIMBS BROKEN, POWER POLES BROKEN.
            TIME ESTIMATED BY RADAR. REPORT VIA MPING.

0618 PM     TSTM WND DMG     GRINNELL                41.74N 92.72W
06/06/2018                   POWESHIEK          IA   LAW ENFORCEMENT

            STRAIGHT LINE WINDS WITH DAMAGE TO UTILITY
            POLES. SEVERAL POWER LINES DOWN INCLUDING
            SEVERAL HIGH VOLTAGE LINES. DEBRIS
            THROUGHOUT CITY BLOCKING STREETS.

0626 PM     TSTM WND DMG     WAUKEE                  41.61N 93.85W
06/06/2018                   DALLAS             IA   NWS EMPLOYEE

            LARGE TREE BRANCH DOWN JUST NORTH OF
            ALICES'S RD AND WATERFORD. TIME ESTIMATED BY
            RADAR.

0626 PM     HAIL             POLK CITY               41.77N 93.71W
06/06/2018  E0.25 INCH       POLK               IA   TRAINED SPOTTER

0628 PM     TSTM WND GST     1 E DALLAS CENTER       41.68N 93.96W
06/06/2018  E60 MPH          DALLAS             IA   FIRE DEPT/RESCUE

            WITH 1/2 INCH HAIL.

0632 PM     TSTM WND GST     BONDURANT               41.69N 93.46W
06/06/2018  E50 MPH          POLK               IA   FIRE DEPT/RESCUE

            WITH PEA SIZED HAIL.

0635 PM     TSTM WND GST     1 NNW GRINNELL          41.75N 92.73W
06/06/2018  M63 MPH          POWESHIEK          IA   AWOS

            GRINNELL AIRPORT.

0635 PM     TSTM WND DMG     GRINNELL                41.75N 92.73W
06/06/2018                   POWESHIEK          IA   EMERGENCY MNGR

            DAMAGE TO UTILITY POLES. SEVERAL POWER LINES
            DOWN, INCLUDING HIGH VOLTAGE LINES. DEBRIS
            THROUGHOUT CITY BLOCKING STREETS. TIME
            ESTIMATED FROM AWOS GUSTS.

0639 PM     HAIL             URBANDALE               41.63N 93.74W
06/06/2018  E0.50 INCH       POLK               IA   PUBLIC

0640 PM     TSTM WND DMG     3 N LYNNVILLE           41.62N 92.79W
06/06/2018                   JASPER             IA   PUBLIC

            2 LARGE TREES DOWN (3FT AND 2.5FT DIAMETER)
            VIA SOCIAL MEDIA.

0640 PM     HAIL             1 S URBANDALE           41.62N 93.74W
06/06/2018  E0.88 INCH       POLK               IA   TRAINED SPOTTER

            DELAYED REPORT.

0644 PM     HAIL             2 SE WINDSOR HEIGHTS    41.59N 93.69W
06/06/2018  E0.50 INCH       POLK               IA   TRAINED SPOTTER

0655 PM     HAIL             1 ENE WINDSOR HEIGHTS   41.61N 93.69W
06/06/2018  E1.00 INCH       POLK               IA   PUBLIC

            MPING REPORT.

0700 PM     TSTM WND DMG     PELLA                   41.41N 92.92W
06/06/2018                   MARION             IA   EMERGENCY MNGR

            REPORTS OF TREES DOWNED IN PELLA.

0700 PM     HAIL             2 NW MANNING            41.93N 95.09W
06/06/2018  E1.25 INCH       CARROLL            IA   PUBLIC

            VIA SOCIAL MEDIA.

0701 PM     TSTM WND GST     2 WSW PELLA             41.40N 92.95W
06/06/2018  M62 MPH          MARION             IA   AWOS

0703 PM     TSTM WND DMG     4 SW PELLA              41.36N 92.97W
06/06/2018                   MARION             IA   EMERGENCY MNGR

            POWER LINES DOWNED NEAR HOWELL STATION
            CAMPGROUND ON 198TH PLACE.

0704 PM     TSTM WND DMG     1 WSW HARVEY            41.31N 92.95W
06/06/2018                   MARION             IA   EMERGENCY MNGR

            TREES, POWER LINES AND SOME OUTBUILDINGS
            FLIPPED AND DESTROYED NEAR THE INTERSECTION
            OF HIGHWAY 92 AND COUNTY ROAD T17.

0711 PM     TSTM WND DMG     KNOXVILLE               41.32N 93.11W
06/06/2018                   MARION             IA   EMERGENCY MNGR

            TREES AND POWER LINES DOWNED IN KNOXVILLE
            RELAYED BY EMERGENCY MANAGEMENT.

0754 PM     TSTM WND GST     6 S MENLO               41.44N 94.39W
06/06/2018  E60 MPH          ADAIR              IA   PUBLIC

0756 PM     TSTM WND DMG     2 N ALBIA               41.06N 92.80W
06/06/2018                   MONROE             IA   TRAINED SPOTTER

            1 IN BRANCHES BROKEN OFF.

0906 PM     HAIL             BRIDGEWATER             41.25N 94.67W
06/06/2018  E1.00 INCH       ADAIR              IA   AMATEUR RADIO

0911 PM     HAIL             BRIDGEWATER             41.25N 94.67W
06/06/2018  E0.88 INCH       ADAIR              IA   PUBLIC

0925 PM     HAIL             CORNING                 40.99N 94.74W
06/06/2018  E0.50 INCH       ADAMS              IA   TRAINED SPOTTER

            ALSO REPORTED SMALL LIMBS (<2") DOWN.

0949 PM     HAIL             MINBURN                 41.75N 94.03W
06/06/2018  E1.00 INCH       DALLAS             IA   TRAINED SPOTTER

0955 PM     HAIL             MINBURN                 41.76N 94.03W
06/06/2018  E0.88 INCH       DALLAS             IA   AMATEUR RADIO

&&

The radar

The Des Moines radar (KDMX), 143 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

16 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Cerro Gordo

When
June 7, 6:00 AM CST to June 8, 6:00 AM CST
Where
Cerro Gordo County, 0.51 mi E of Swaledale
Reported by
CoCoRaHS
Coordinates
42.980, -93.320

CoCoRaHS observer recorded heavy rainfall of 3.05 inches.

Heavy Rain, Cerro Gordo

When
June 7, 6:00 AM CST to June 8, 6:00 AM CST
Where
Cerro Gordo County, 1.47 mi NNE of Mason City
Reported by
COOP Observer
Coordinates
43.170, -93.190

Coop observer recorded heavy rainfall of 2.45 inches over the last 24 hours.

Heavy Rain, Worth

When
June 7, 6:00 AM CST to June 8, 6:00 AM CST
Where
Worth County, 0.85 mi SW of Northwood
Reported by
COOP Observer
Coordinates
43.440, -93.230

Coop observer recorded heavy rainfall of 2.17 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
June 7, 7:00 AM CST to June 8, 7:00 AM CST
Where
Cerro Gordo County, 0.69 mi S of Meservey
Reported by
Public
Coordinates
42.910, -93.480

Public reported heavy rainfall of 3.50 inches over the last 24 hours.

Heavy Rain, Worth

When
June 7, 8:45 PM CST to June 8, 3:20 AM CST
Where
Worth County, 0.5 mi W of Grafton
Reported by
Public
Coordinates
43.330, -93.080

Public recorded heavy rainfall of 2.34 inches from a home weather station.

Heavy Rain, Worth

When
June 7, 8:45 PM CST to June 8, 7:50 AM CST
Where
Worth County, 0.69 mi N of Manly
Reported by
Social Media
Coordinates
43.290, -93.200

Public reported heavy rainfall of 5.00 inches.

Heavy Rain, Worth

When
June 7, 8:45 PM CST to June 8, 8:35 AM CST
Where
Worth County, Grafton
Reported by
Public
Coordinates
43.330, -93.070

Public reported heavy rainfall of 3.18 inches.

Heavy Rain, Cerro Gordo

When
June 7, 9:00 PM CST to June 8, 8:00 AM CST
Where
Cerro Gordo County, 1.66 mi ESE of Mason City
Reported by
Trained Spotter
Coordinates
43.140, -93.170

Trained spotter reported heavy rainfall of 5.3 inches from 10 pm on the 7th through 9 am on the 8th.

Heavy Rain, Cerro Gordo

When
June 7, 9:15 PM CST to June 8, 5:15 AM CST
Where
Cerro Gordo County, 0.5 mi E of Mason City
Reported by
Public
Coordinates
43.150, -93.190

Public reported heavy rainfall of 3.75 inches via social media.

Heavy Rain, Cerro Gordo

When
June 7, 9:15 PM CST to June 8, 7:51 AM CST
Where
Cerro Gordo County, 1.01 mi E of Mason City
Reported by
Public
Coordinates
43.150, -93.180

Public reported heavy rainfall of 4.70 inches, and this is an updated total from a 6:15 am storm report of 3.75 inches.

Heavy Rain, Cerro Gordo

When
June 7, 9:15 PM CST to June 8, 10:42 AM CST
Where
Cerro Gordo County, Mason City
Reported by
Broadcast Media
Coordinates
43.150, -93.200

Local media, KIMT, reported heavy rainfall of 5.6 inches.

Heavy Rain, Cerro Gordo

When
June 7, 9:15 PM CST to June 8, 9:45 AM CST
Where
Cerro Gordo County, 1.38 mi N of Mason City
Reported by
Trained Spotter
Coordinates
43.170, -93.200

Trained spotter reported heavy rainfall of 5.1 inches from last night and this morning. This is a delayed report.

Heavy Rain, Cerro Gordo

When
June 7, 9:30 PM CST to June 8, 2:30 AM CST
Where
Cerro Gordo County, 1.47 mi NNE of Mason City
Reported by
Mesonet
Coordinates
43.170, -93.190

A river gauge location along the Winnebago River recorded heavy rainfall of 2.13 inches.

Heavy Rain, Cerro Gordo

When
June 7, 9:30 PM CST to June 8, 3:32 AM CST
Where
Cerro Gordo County, 3.33 mi WNW of Burchinal
Reported by
Public
Coordinates
43.090, -93.340

Public recorded heavy rainfall of 2.95 inches via a home weather station.

Heavy Rain, Cerro Gordo

When
June 7, 9:45 PM CST to June 8, 3:31 AM CST
Where
Cerro Gordo County, 0.51 mi W of Hurley
Reported by
Public
Coordinates
42.970, -93.340

Public recorded heavy rainfall of 3.01 inches from a home weather station.

Heavy Rain, Cerro Gordo

When
June 8, 2:20 AM CST to 7:40 AM CST
Where
Cerro Gordo County, Freeman
Reported by
Amateur Radio
Coordinates
43.220, -93.200

Amateur radio operator reported heavy rainfall of 3.65 inches from about 3:20 am through 8:25 am. The 24 hour total through 8:25 am was 4.06 inches.

Flash Flood, Worth

When
June 8, 9:20 AM CST to 12:50 PM CST
Where
Worth County, 3.33 mi W of Manly to 2.44 mi WSW of Manly
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
43.273, -93.266

Law enforcement reported several county gravel roads closed around the town of Manly, with one road washed out south of Highway 9 on Mallard Ave.

Flood, Cerro Gordo

When
June 8, 12:40 PM CST to June 9, 9:59 AM CST
Where
Cerro Gordo County, 6.81 mi NNW of Clear Lake Lake to 0.85 mi NNE of Meservey
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
43.242, -93.478

Cerro Gordo County Sheriff's Department reported several roads covered by water across the county.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761719, 761720, 761721, 761724, 761714, 761729, 761731, 761735, 761718, 761730, 761734, 761736, 761713, 761717, 761715, 761728, 761733, 767235.